Fentanyl Transdermal (Duragestic®)
Last Modified: August 21, 2011
Pronounced: FEN-ta-nil trans-DERM-al
About Fentanyl Transdermal
Fentanyl Transdermal and all opiate painkillers works by activating certain receptors in the brain that cause pain relief. Fentanyl Transdermal increases one's pain threshold and inhibits certain nerve pathways that sense pain. Opiate painkillers are the strongest class of painkillers. These patches are used to treat persistent or constant pain that is caused by cancer or other illnesses.
How to Take Fentanyl Transdermal
Fentanyl Transdermal is given as a small patch, and once it is applied, the active pain medication (the Fentanyl) is slowly absorbed through the skin. When a patch is applied to a patient, it begins releasing the Fentanyl immediately. However, it is designed to be released slowly and at a constant, steady rate. The first time a patch is applied, it takes about 12-24 hours for a patient to begin having pain relief. The patch will continue to work for 72 hours (3 days). Every 3 days, it will need to be replaced. There are different strengths of patches, all designed to release a different amount of Fentanyl per hour. Physicians can adjust the strength of a patch every 3 days until a patient has adequate pain relief.
Possible Side Effects of Fentanyl Transdermal
There are a number of things you can do to manage the side effects of Fentanyl Transdermal. Talk to your doctor or nurse about these recommendations. They can help you decide what will work best for you. These are some of the most common side effects:
Nausea and/or Vomiting
Take anti-nausea medications as prescribed. If you continue to have nausea or vomiting, notify your doctor or nurse so they can help you manage this side effect. In addition, dietary changes may help. Avoid things that may worsen the symptoms, such as heavy or greasy/fatty, spicy or acidic foods (lemons, tomatoes, oranges). Try antacids, (e.g. milk of magnesia, calcium tablets such as Tums), saltines, or ginger ale to lessen symptoms. Read the Nausea & Vomiting Tip Sheet for more suggestions.
Call your doctor or nurse if you are unable to keep fluids down for more than 12 hours or if you feel lightheaded or dizzy at any time.
Feeling sleepy, drowsy or lightheaded may accompany the use of opioid painkillers. Some people just don't "feel like themselves" on these medications. Avoid driving or any other potentially dangerous tasks that require your concentration and a clear head until you feel normal again. Avoid alcohol or other sedatives while using these medications unless they are specifically prescribed by your doctor. Most people will begin to feel like themselves after a few days on the medications. If you continue to feel "out of it" after a couple of days, talk to your doctor about adjusting your dosages.
There are several things you can do to prevent or relieve constipation. Include fiber in your diet (fruits and vegetables), drink 8-10 glasses of non-alcoholic fluids a day and keep active. Your doctor or nurse can also recommend medications to relieve constipation. A stool softener and/or stimulant, such as senna, once or twice a day may prevent constipation. Notify your healthcare team if you do not have a bowel movement for 3 or more days.
Slowed Breathing or Low Blood PressureYou may experience low blood pressure or slowed breathing while taking Fentanyl or any other opioid painkillers. This usually only occurs when the dose of medication is too high or it is increased too quickly. This rarely happens to patients who have been taking opioid medications for a long time.
These side effects can also result from an overdose of Fentanyl or other opioids. If you suspect that you or someone you know has taken an overdose of Fentanyl or other opioids, call 911 immediately. If you feel extremely tired, lightheaded, dizzy, sweaty, nauseated, or short of breath, you need to see a doctor immediately. Sometimes patients who have taken too much Fentanyl or other opioid medications will be so sleepy that they can't be awakened or aroused. These side effects are emergency situations. If any of these symptoms occur, you should seek emergency medical attention.
Allergic ReactionAlthough it is uncommon, some people are allergic to certain opioid preparations. If after taking Fentanyl or other opioids, you experience chest tightness, swelling, wheezing, fever, itching, blue skin color or cough, you need to call 911. These side effects are emergency situations. If any of these symptoms occur, you should seek emergency medical attention.
Concerns About Tolerance, Dependence and Addiction
Just as a person on long-term opioids stops experiencing some of their negative side effects after a while, they may also stop getting proper pain relief. This phenomenon is called tolerance. As patients develop tolerance, they will need higher doses of their opioids to get adequate levels of pain relief. Tolerance is a completely normal aspect of using opioid painkillers, and is nothing to be concerned about. The point of using these medications is to keep pain well controlled, therefore the exact doses that any patient requires are not important as long as they can be kept comfortable.
As a person remains on opioids for a long time, their bodies will begin to adapt to the medications. This causes tolerance, but it can also cause dependence. Dependence means that the body "gets used to" the opioids. Dependence DOES NOT equal addiction. Dependence is a natural, physical phenomenon that happens to everyone on long-term opioid therapy. The only important thing to know about dependence is that once a patient becomes dependent on opioids, they will feel very sick if they stop them abruptly. Patients who are dependent on opioids and stop them all of the sudden will feel lousy, like they have the flu. This is called withdrawal. The way to combat withdrawal is to take someone off of opioids very slowly , not all at once. It is important to remember that dependence and withdrawal are normal, and happen to everyone who takes opioids for a long period of time.
Many people who are prescribed Fentanyl or other opioid pain relievers are worried that they may become addicted to these medications. This fear stems from the fact that opioid medications can cause euphoria and pleasure when used by people who are not in any pain. However, when these medications are used to treat physical pain, it is extremely unlikely that patients will become addicted to them. Addiction is a psychological problem that very rarely effects people who take opioids for pain control. "Feeling high" from opiates does not happen to people who take them for pain control. However, pain-free people who abuse opioids for fun can run into problems with addiction.
KeywordsClick on any of these terms for more related articles
November 21, 2012
November 25, 2015